Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Lincoln, IL

March 20, 2003Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2003, 4:30 PM CST for Macon County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 4:30 PM CST (22:30 UTC)
Expired
Mar 20, 2003, 5:15 PM CST
In force
45 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Macon County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WUUS53 KILX 202230
SVRILX
ILC115-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
429 PM CST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 515 PM CST

* AT 429 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM JUST EAST OF FORSYTH...OR ABOUT 7 MILES 
NORTH OF DECATUR...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAROA
  OREANA
  ARGENTA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3994 8899 3981 8883 4005 8876 4003 8905

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:18 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 20, 2:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CST THU MAR 20 2003

MAIN FORECAST CHALLENGE IS THE EXTENT OF PRECIPITATION AND
PRECIPITATION ENDING TRENDS EARLY TOMORROW...WITH THE CUTOFF LOW
SLOWLY PULLING EASTWARD TOWARD SOUTHERN ILLINOIS LATE TODAY.

MODELS HAVE BEEN SPEEDING UP THE MOVEMENT OF THE CUTOFF LOW...AS A
VIGOROUS UPPER LEVEL WAVE OVER NW MINNESOTA PULLS THE FIRST AHEAD.
CURRENT RADAR LOOP SHOWS ISOLATED THUNDERSTORMS MAINLY ALONG AND
EAST OF I-55 AT THIS TIME. STORMS SHOULD INCREASE IN AERIAL EXTENT
EAST AS THE AFTERNOON PROGRESSES. THIS FROM ENERGY WITH THE CUTOFF
LOW INTERSECTING WITH UNSTABLE AIRMASS. WILL INCLUDE MENTION OF
EVENING THUNDER IN EASTERN AREAS...WITH THE SVR THUNDERSTORM WATCH
IN EFFECT UNTIL 7 PM SOUTH OF I-70. REMAINDER OF THE AREA TO SEE
MORE GENERAL RAINS AS THE UPPER LOW PULLS EASTWARD TONIGHT. WITH THE
QUICKER MOVEMENT OF THE UPPER LOW...MODELS ARE NOW PULLING RAINS OUT
EARLIER FRIDAY. HAVE DROPPED MENTION OF RAIN WEST. SECONDARY UPPER
LOW IS EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS DURING THE DAY FRIDAY. DRYING AIRMASS AND DYNAMICS TO THE
NORTH SUPPORT NO RAINFALL THIS FAR SOUTH WITH THIS FEATURE.

NEXT RAIN EVENT SHAPING UP FOR LATER MONDAY INTO MIDWEEK. THIS WITH
A NORTHERN STREAM SHORTWAVE MOVEING ACROSS SOUTHERN CANADA AND
NORTHERN PLAINS STATES. THE ASSOC SURFACE FRONT IS EXPECTED TO DROP
INTO IL MONDAY. HAVE INTRODUCED CHANCE OF THUNDER NORTHWEST PORTIONS
OF CENTRAL ILLINOIS WITH THIS. THIS FRONT IS EXPECTED TO STALL OUT
ACROSS THE MIDWEST AS IT BECOMES PARALLEL WITH UPER LEVEL FLOW.
SOUTHERN STREAM SHORTWAVE ENERGY IN THE FLOW MAY BRING AN EXTENDED
CHANCE FOR RAIN INTO MID-WEEK. QUESTION IS EXACTLY WHERE. 12Z GFS
NOW TRENDING FARTHER SOUTH WITH THE SOUTHERN STREAM ENERGY. IF THIS
TREND CONTINUES...FRONT MAY STALL OUT FARTHER SOUTH...WITH NORTHWEST
CWA SPARED OF EXTENDED RAINFALL. FOR NOW...WILL CONTINUE MENTION OF
THUNDER MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH CHANCE OF SHOWERS
WEDNESDAY AND WEDNESDAY NIGHT.

GUIDANCE TEMPERATURES LOOK REASONABLE AND MATCH WELL WITH LATEST
FORECAST. ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURE FIELD.

.ILX...NONE

PLAHMER
Hazardous weather outlook, Mar 20, 10:50 AM CST, 5 hours 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHEAST ILLINOIS
AREA THIS AFTERNOON.  SOME OF THESE STORMS MAY BECOME
SEVERE...MAINLY EAST OF THE ILLINOIS RIVER. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
STAY TUNED FOR FURTHER UPDATES ON THE POTENTIAL FOR SEVERE WEATHER.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

EH

In the hours before

Special weather statement, Mar 20, 4:08 PM CST, 22 minutes before
ILZ054>057-061>063-066>068-071>073-202230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
408 PM CST THU MAR 20 2003

...SEVERE THUNDERSTORM WATCH NUMBER 67 IS NO LONGER IN EFFECT FOR
PARTS OF SOUTHEAST ILLINOIS...

SEVERE THUNDERSTORM WATCH NUMBER 67 WHICH WAS IN EFFECT FOR
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-AND RICHLAND COUNTIES...HAS
BEEN CANCELED. THE THREAT FOR FOR ORGANIZED SEVERE WEATHER HAS
DIMINISHED ACROSS THIS AREA THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE INTO THE EARLY EVENING
HOURS...HOWEVER THE THREAT FOR SEVERE WEATHER IN THIS AREA HAS ENDED.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:06 PM CSTSevere Thunderstorm WarningILXChristian24 min
Mar 19, 6:51 PM CSTSevere Thunderstorm WarningILXSangamon24 min
Mar 19, 7:00 PM CSTSevere Thunderstorm WarningILXLogan45 min
Mar 19, 7:50 PM CSTSevere Thunderstorm WarningILXLogan25 min
Mar 19, 7:56 PM CSTSevere Thunderstorm WarningILXMcLean64 min
Mar 19, 8:05 PM CSTSevere Thunderstorm WarningILXTazewell55 min
Mar 20, 3:01 PM CSTSevere Thunderstorm WarningILXChristian44 min
Mar 20, 5:05 PM CSTSevere Thunderstorm WarningILXDeWitt25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.